Elephant tranquilizer turned up in area of Eagle County overdose deaths
What it is
Carfentanil is a synthetic opioid used to tranquilize elephants and other large mammals.
Carfentanil is 10,000 times more powerful than morphine and 100 times more powerful than fentanyl, another tranquilizer that can be lethal to humans in as little as 2 milligrams, according to the warning.
Carfentanil and other fentanyl-related compounds can come in several forms, including powder, blotter paper, tablets, and spray.
They can be absorbed easily through the skin or accidentally inhaled.
What it does
Some signs of exposure include:
Respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin.
Symptoms usually occurs within minutes of exposure.
What to do
Call emergency medical service immediately.
If inhaled, move the victim to fresh air.
If ingested and the victim is conscious, wash out the victim’s eyes and mouth with cool water.
Source: Eagle County Sheriff’s Office
EAGLE— A tranquilizer powerful enough to sedate elephants is linked to a “significant number” of drug overdoses in the country, including possibly two deaths in Eagle County, the Eagle County Sheriff’s Office announced late Friday.
Carfentanil was found near the scene of a pair of El Jebel drug overdoses that are under investigation by the Sheriff’s office, said Eagle County Sheriff James van Beek. Carfentanil is “used as a tranquilizing agent for elephants and other large mammals,” according to a Drug Enforcement Agency report.
The Aspen Times reported that Michael Martinez, 26, and Camillo Sanchez, 30, were found dead on March 24 by a roommate in a Blue Lake home. The Eagle County Sheriff’s Office confirmed Friday afternoon that carfentanil was found at or near the scene.
“Carfentanil is surfacing in more and more communities,” DEA Acting Administrator Chuck Rosenberg said in a statement. “We see it on the streets, often disguised as heroin. It is crazy dangerous. Synthetics such as fentanyl and carfentanil can kill you. I hope our first responders — and the public — will read and heed our health and safety warning.”
Knowing that carfentanil had the potential to reach the community is a “growing concern,” van Beek said, adding that deputies and other emergency responders have been issued and trained in administering Narcan, an FDA-approved nasal spray that temporarily counteracts opioids in people.
“Doing any illegal drugs is foolish and harmful to your health and the health of those around you, but drug dealers are now lacing other more sociably acceptable drugs with fentanyl and carfentanil and causing deaths throughout the United States,” van Beek said.
In those Blue Lake overdoses, Eagle County Sheriff’s investigators seized nine clear capsules from the scene that each contained an off-white powder, the Aspen Times reported.
Throughout the U.S., carfentanil is being found in cocaine, counterfeit pills, methamphetamine, heroin and other drugs. It can also be found in liquid form, according to an Eagle County email sent to regional law enforcement agencies about those Blue Lake overdoses and initially reported by the Aspen Times.
A Colorado Bureau of Investigation lab report dated April 13 analyzed the pills and found they contained a mixture of heroin and carfentanil, the email states. The report also warns law enforcement officers to be careful when responding to overdose calls “because a small amount of this drug can be deadly.”
Support Local Journalism
Start a dialogue, stay on topic and be civil.
If you don't follow the rules, your comment may be deleted.
User Legend: Moderator Trusted User